Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Jul 20, 2017, 3:18 AM MDT for 5 counties in Montana. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 3:18 AM MDT (09:18 UTC)
- In effect from
- Jul 20, 2017, 12:00 PM MDT
- Expired
- Jul 21, 2017, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Glasgow, MT
Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3311 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS85 KGGW 200918 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 318 AM MDT Thu Jul 20 2017 MTZ135>137-202130- /O.UPG.KGGW.FW.A.0004.170720T1800Z-170721T0000Z/ /O.NEW.KGGW.FW.W.0009.170720T1800Z-170721T0300Z/ The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 318 AM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 135... 136 AND 137... The National Weather Service in Glasgow has issued a Red Flag Warning for Low Relative Humidity and Gusty Winds...which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 135...136 and 137. * WINDS...West 5 to 15 mph with gusts up to 25 mph. * TIMING...Noon to 9 PM Today. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the mid to upper 90s. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
4 follow-up statements
927 WWUS85 KGGW 202039 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 239 PM MDT Thu Jul 20 2017 MTZ120-122-134-210930- /O.NEW.KGGW.FW.W.0010.170721T1800Z-170722T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties- 239 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, AND 134... The National Weather Service in Glasgow has issued a Red Flag Warning for low relative humidity and gusty wind, which is in effect from noon to 9 PM MDT Friday. * AFFECTED AREA...Fire Weather Zones 120, 122 and 134. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...Noon Friday through mid evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s to lower 90s. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ135>137-210930- /O.EXT.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/ The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 239 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 135, 136, and 137. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Today through mid evening Friday * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the lower 80s to lower 90s. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
989 WWUS85 KGGW 202349 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 549 PM MDT Thu Jul 20 2017 ...Updated to move up Red Flag Warning for tonight, in effect for all areas... MTZ120-122-134-211200- /O.EXT.KGGW.FW.W.0010.170720T2349Z-170722T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties- 549 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, AND 134... * AFFECTED AREA...Fire Weather Zones 120...122 and 134. * WINDS...Northeast 10 to 20 mph with gusts up to 40 mph this evening, then Northwest Friday. * TIMING...This evening...again late Friday morning through 9 pm Friday. * MIN RELATIVE HUMIDITY...This evening in the lower 20s...As low as 14 percent Friday. * HIGH TEMPERATURES...In the mid 80s to lower 90s Friday. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ135>137-211200- /O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/ The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 549 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 135...136 and 137. * WINDS...Northeast 10 to 20 mph with gusts to 30 mph this evening...then Northwest 10 to 20 mph with gusts up to 30 mph Friday. * TIMING...This evening...and again from late Friday morning through 9 pm MDT Friday evening. * MIN RELATIVE HUMIDITY...This evening in the lower 20s...As low as 10 percent Friday. * HIGH TEMPERATURES...In the lower 80s to lower 90s Friday. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
292 WWUS85 KGGW 210933 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 333 AM MDT Fri Jul 21 2017 MTZ135>137-212145- /O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/ The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 333 AM MDT Fri Jul 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 135...136 and 137. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Today through 9 pm MDT. * MIN RELATIVE HUMIDITY...As low as 10 percent. * HIGH TEMPERATURES...In the mid to upper 80s. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ120-122-134-212145- /O.CON.KGGW.FW.W.0010.000000T0000Z-170722T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties- 333 AM MDT Fri Jul 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, AND 134... * AFFECTED AREA...Fire Weather Zones 120...122 and 134. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Today through 9 pm MDT. * MIN RELATIVE HUMIDITY...10 to 15 percent. * HIGH TEMPERATURES...In the mid 80s to around 90. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
515 WWUS85 KGGW 212056 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 256 PM MDT Fri Jul 21 2017 MTZ122-221000- /O.EXT.KGGW.FW.W.0010.000000T0000Z-170723T0300Z/ Dawson/McCone/Prairie/Richland/Wibaux Counties- 256 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 122... * AFFECTED AREA...Fire Weather Zone 122. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Today through mid evening Saturday. * MIN RELATIVE HUMIDITY...10 to 15 percent. * HIGH TEMPERATURES...In the mid 80s to around 90. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ135>137-220300- /O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/ The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 256 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 135, 136, and 137. * WINDS...Northwest 10 to 20 mph with gusts up to 25 mph. * TIMING...Today through 9 pm MDT tonight. * MIN RELATIVE HUMIDITY...As low as 10 percent. * HIGH TEMPERATURES...In the mid to upper 80s. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ120-134-220300- /O.CON.KGGW.FW.W.0010.000000T0000Z-170722T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Northern Valley and Northern Phillips Counties- 256 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 120 AND 134... * AFFECTED AREA...Fire Weather Zones 120 and 134. * WINDS...West 10 to 20 mph with gusts up to 25 mph. * TIMING...Today through 9 pm MDT tonight. * MIN RELATIVE HUMIDITY...10 to 15 percent. * HIGH TEMPERATURES...In the mid 80s to around 90. * IMPACTS...Low relative humidity and gusty winds will create the potential for erratic fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:25 PM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 19, 9:25 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 925 PM MDT Wed Jul 19 2017 .SHORT TERM...for northeast Montana...tonight through Fri... Not really anything to change this evening. Winds have diminished but also have been from the east near the ND border allowing some of the more humid air to move in. Fires in Petroleum and Garfield counties have been the main concern this evening as they flared up pretty good this afternoon. Hopefully the light winds and recovering humidity will tame them a bit overnight. TFJ Previous Discussion... The area has fairly well cleared out today after morning storms. However, SPC Storm Scale Ensemble of Opportunity (SSEO) suggests the possibility of thunderstorms developing in our northeast corner late this afternoon or early evening where there is weak CAPE and negative LI near a boundary. Added pops/wx there. Otherwise, expect warming temperatures Thursday as a ridge tonight builds over the state. Shortwave trough off the BC coast will swing east on to knock down the ridge and push a cold front through the state. Compressional heating ahead of the front will bring temperatures into the 90s. With gusty southwest winds developing in the southwestern zones issued a fire weather watch. Low level southeasterly winds will bring some increased moisture into the eastern zones to interact with the frontal boundary, and could produce strong to severe thunderstorms in the afternoon and evening. The strong surface-based CAPE and negative LIs suggests the areas next to the North Dakota border as the likeliest location for strong thunderstorms. Those areas are within the severe and marginal areas of SPC's Convective outlook for Thursday. Templer .LONG TERM...Fri night through Wed... Thursday night, as SW flow aloft prevails, the low pressure system over British Columbia will help sustain strong to possibly severe storms for the eastern edge of Montana before quickly diminishing by midnight. Friday through Saturday, as that low pressure center slides along our border region with Saskatchewan, models continue to show only a passing sprinkle is expected for our NW corner Friday morning, then our NE corner Friday afternoon and evening. Otherwise, high pressure will return to the region and all chances for precipitation are nil through Sunday. BMickelson A departing shortwave and surface cold front Thursday night will bring seasonable temperatures to the forecast area Friday into the weekend with highs in the 80s and lows in the 50s to low 60s in general. The latest 00z model solutions have an upper ridge once again building across the region late in the weekend and into the first half of next week, with the ridge axis parked over western North and South Dakota. This will bring warm upper level southwest flow to eastern Montana with highs returning to the 90s. In addition, embedded shortwaves in the flow may locally provide forcing for ascent and thus produce isolated thunderstorms at times. Models differ on track and timing of these weak embedded impulses at large time scales, though consensus model blends do create some patchy slight chance pops across the area near the end of the extended period. Maliawco && .AVIATION... Expect VFR conditions tonight and Thursday. Light and variable winds tonight will increase from the east or southeast Thursday before a dry line brings winds from the west in KGDV in the afternoon. Otherwise, there is a slight chance of a thunderstorm Thursday that could bring small hail, with the better chance occurring closer to the North Dakota border. Templer/TFJ && .FIRE WEATHER... Possible Critical fire weather conditions Thursday & Friday. Strong southwesterly wind develops over the western fire weather zones of Northeast Montana Thursday. Low relative humidity and the wind will combine to possibly create critical fire weather conditions Thursday afternoon. Therefore issued a fire weather watch for zones 135, 136, and 137 for wind and low RH. An energetic short-wave disturbance will move across southern Alberta and Saskatchewan Friday. This wave will generate strong, dry westerly winds of possibly 20-30mph in the afternoon. This, along with continued low relative humidities, will could lead to critical fire weather conditions during Friday afternoon and early evening. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Thursday afternoon for MTZ135>137. && weather.gov/glasgow
Hazardous weather outlook, Jul 19, 2:21 PM MDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 221 PM MDT Wed Jul 19 2017 MTZ016>027-059>062-202030- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 221 PM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...this afternoon and tonight. The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch for low relative humidity and strong west/southwest wind is in effect for Thursday afternoon for southwest portions of Northeast Montana. There is the possibility of strong thunderstorms for eastern areas of Northeast Montana Thursday afternoon and evening. Some storms may become severe with damaging winds and large hail. Critical Fire Weather conditions are possible for all zones Friday due to low relative humidity and strong northwest wind. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:35 AM MDT | Special Weather Statement | GGW | Valley | 55 min |
| Jul 20, 11:49 AM MDT | Special Weather Statement | GGW | Roosevelt, Sheridan | 56 min |
| Jul 20, 1:47 PM MDT | Special Weather Statement | GGW | Daniels | 43 min |
| Jul 20, 2:08 PM MDT | Special Weather Statement | GGW | Sheridan | 52 min |
| Jul 20, 2:14 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 19 min |
| Jul 20, 2:39 PM MDT | Red Flag Warning | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 54 hr |
| Jul 20, 2:40 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 13 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.